Abusing Imodium Antidiarrhea Drug can Cause Serious Heart Problems, FDA Warns

0
64
OTC drug ads rarely mentioned side effects

Taking higher than the recommended dose of Imodium (loperamide) can lead to serious heart problems, the U.S. Food and Drug Administration (FDA) warned. Imodium is an antidiarrheal medication that is available as both a prescription and over-the-counter. The drug is also sometimes abused in order to self-treat opioid withdrawal. Because it is an opioid agent, it has similar binding to receptors in the brain and can lead to a sense of euphoria. However, the dosage needed to achieve this is dangerously high.

The FDA warned that patients may suffer serious, potential fatal heart problems by taking higher than the recommended dosage of Imodium. The risk of heart problems is more likely to occur if Imodium is taken in combination with other drugs that interact with it. “In cases of abuse, individuals often use other drugs together with loperamide in attempts to increase its absorption and penetration across the blood-brain barrier, inhibit loperamide metabolism, and enhance its euphoric effects.” FDA stated.

From loperamide’s approval in 1976 to 2015, the FDA received 48 cases of serious heart problems associated with the drug. This number is likely an underestimation, since it only includes reports voluntarily submitted to the FDA. More than half of the cases were reported after 2010. Thirty-one patients were hospitalized and 10 died. “The serious heart problems occurred mostly in patients who were taking doses that were much higher than recommended. In other cases, patients were taking the recommended dose of loperamide, but they were also taking interacting medicines, causing an increase in loperamide levels.”

“We continue to evaluate this safety issue and will determine if additional FDA actions are needed.” the FDA said. The agency advises healthcare professionals to be aware of the issue, and to consider high doses of Imodium as a possible cause of unexplained cardiac events including QT interval prolongation, Torsades de Pointes or other ventricular arrhythmias, syncope, and cardiac arrest.

The safety alert urges patients to follow dosing instructions on the label or take the drug as directed by their doctors. Misuse can lead to an abnormal heart rhythm and death. If diarrhea lasts more than two days, patients should speak with their health care professional. Imodium users should seek medical attention immediately if they experience fainting, rapid or irregular heartbeat, or unresponsiveness.